Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 116, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 7, 2012, 1:34 PM CDT for Coffey County, Lyon County, Osage County, Kansas. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2012, 1:34 PM CDT (18:34 UTC)
- Expired
- Sep 7, 2012, 2:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Coffey County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 59 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 1:34 PM CDT | TSTM WND DMG | 5 E Americus, KS | DELAYED REPORT...12 INCH DIAMETER PORTION OF TREE SNAPPED OFF AT RESIDENCE...PUBLIC PHOTO FROM WIBW |
| Sep 7, 1:34 PM CDT | TSTM WND DMG | N Emporia, KS | DELAYED REPORT...8 INCH TREE LIMB DOWNED NEAR 12TH AND CHESTNUT |
| Sep 7, 1:36 PM CDT | TSTM WND GST 63 | Emporia Airport, KS | |
| Sep 7, 1:37 PM CDT | TSTM WND GST 60 | Emporia, KS | DELAYED REPORT - 60 MPH ESTIMATED BY DRIVER ON I-135. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 617 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
478
WUUS53 KTOP 071834
SVRTOP
KSC031-111-139-071915-
/O.NEW.KTOP.SV.W.0116.120907T1834Z-120907T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
134 PM CDT FRI SEP 7 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN COFFEY COUNTY IN EAST CENTRAL KANSAS...
LYON COUNTY IN EAST CENTRAL KANSAS...
SOUTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 215 PM CDT
* AT 130 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR AMERICUS...
AND MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
OSAGE CITY...ADMIRE...NEOSHO RAPIDS...HARTFORD...READING...LEBO...
MELVERN LAKE...OLIVET...BETO JUNCTION AND LYNDON.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 125 AND 153.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3875 9575 3845 9562 3827 9578 3826 9624
3869 9635
TIME...MOT...LOC 1835Z 265DEG 46KT 3854 9613
HAIL...0.75IN
WIND...60 MPH
$$
BLAIR3 follow-up statements
642
WWUS53 KTOP 071844
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
144 PM CDT FRI SEP 7 2012
KSC031-111-139-071915-
/O.CON.KTOP.SV.W.0116.000000T0000Z-120907T1915Z/
OSAGE KS-LYON KS-COFFEY KS-
144 PM CDT FRI SEP 7 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
COFFEY...EASTERN LYON AND SOUTHWESTERN OSAGE COUNTIES UNTIL 215 PM
CDT...
AT 140 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR READING...AND
MOVING EAST AT 55 MPH.
AT 136 PM CDT...A 63 MPH WIND GUST WAS REPORTED AT EMPORIA AIRPORT.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
LOCATIONS IMPACTED INCLUDE...
OSAGE CITY...HARTFORD...READING...LEBO...MELVERN LAKE...OLIVET AND
BETO JUNCTION.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 135 AND 152.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 134 AND 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3844 9613 3870 9621 3875 9575 3845 9562
3827 9578 3826 9617
TIME...MOT...LOC 1843Z 265DEG 46KT 3853 9600
HAIL...<.75IN
WIND...60 MPH
$$
BLAIR912
WWUS53 KTOP 071851
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
151 PM CDT FRI SEP 7 2012
KSC111-071902-
/O.CAN.KTOP.SV.W.0116.000000T0000Z-120907T1915Z/
LYON KS-
151 PM CDT FRI SEP 7 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LYON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3827 9595 3863 9595 3862 9569 3845 9562
3827 9578
TIME...MOT...LOC 1852Z 265DEG 46KT 3852 9585
$$
KSC031-139-071915-
/O.CON.KTOP.SV.W.0116.000000T0000Z-120907T1915Z/
OSAGE KS-COFFEY KS-
151 PM CDT FRI SEP 7 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
COFFEY AND SOUTHWESTERN OSAGE COUNTIES UNTIL 215 PM CDT...
AT 149 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR READING...AND
MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
LOCATIONS IMPACTED INCLUDE...
MELVERN LAKE...OLIVET AND BETO JUNCTION.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 144 AND 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3827 9595 3863 9595 3862 9569 3845 9562
3827 9578
TIME...MOT...LOC 1852Z 265DEG 46KT 3852 9585
HAIL...<.75IN
WIND...60 MPH
$$
BLAIR504
WWUS53 KTOP 071912
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
212 PM CDT FRI SEP 7 2012
KSC031-139-071921-
/O.EXP.KTOP.SV.W.0116.000000T0000Z-120907T1915Z/
OSAGE KS-COFFEY KS-
212 PM CDT FRI SEP 7 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COFFEY AND
SOUTHWESTERN OSAGE COUNTIES WILL EXPIRE AT 215 PM CDT...
A DIFFERENT SEVERE THUNDERSTORM WARNING IS STILL IN EFFECT UNTIL 230
PM FOR EASTERN COFFEY COUNTY.
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3827 9595 3863 9595 3862 9569 3845 9562
3827 9578
TIME...MOT...LOC 1911Z 265DEG 46KT 3852 9554
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 12:47 PM CDT, 47 minutes earlier.
Area forecast discussion, Sep 7, 12:47 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1247 PM CDT FRI SEP 7 2012 ...UPDATE TO AVIATION... .SHORT-TERM UPDATE... PERFORMED AN UPDATE TO PRECIP CHANCES...TEMPERATURES AND WINDS TO REFLECT THE OBSERVED TRENDS. SURFACE COLD FRONT APPEARS TO BE TRACKING SLIGHTLY FASTER THAN PREVIOUSLY EXPECTED CURRENTLY SOUTH OF A LINE FROM OLATHE...TO GARNETT TO EUREKA. HIGHS WERE INCREASED A FEW DEGREES BASED ON THE MIXING ALREADY OCCURRING UNDERNEATH THE MOSTLY CLEAR SKIES AND THE SHALLOW NATURE OF THE COLD AIR ADVECTION BEHIND THE BOUNDARY. LIGHT RAIN IS LAGGING BEHIND THE SFC FRONT...PRIMARILY ALONG THE 850 MB FRONT WHERE THE STRONGER MOISTURE CONVERGENCE AND FRONTOGENETICAL FORCING IS OCCURRING. DO EXPECT THIS ACTIVITY TO INCREASE FROM THE WEST AND NORTH PRIMARILY AFTER 18Z INTO THE EARLY EVENING HOURS AS THE SYSTEM SAGS SOUTH AND EAST. ELEVATED INSTABILITY ACROSS THE CWA MAY STILL ALLOW FOR THUNDERSTORMS THRU THE PERIOD. BOWEN && .DISCUSSION... MAIN FOCUS FOR THE SHORT TERM IS ON THE WIDESPREAD PRECIPITATION CHANCES TODAY AND THE USHERING IN OF COOLER CONDITIONS. EARLY THIS MORNING...THE SURFACE LOW WAS SITUATED OVER SOUTHEAST NEBRASKA WITH THE ASSOCIATED COLD FRONT EXTENDING INTO FAR SOUTH CENTRAL NEBRASKA AND NORTHWEST KANSAS. THIS BOUNDARY WILL CONTINUE TO TRACK SOUTHWARD INTO THE AREA...BEING SITUATED ROUGHLY IN THE MIDDLE OF THE CWA FROM NORTHEAST TO CENTRAL KANSAS BY AROUND 12Z...BEFORE EXITING SOUTHEAST OF THE FORECAST AREA BY EARLY AFTERNOON. ALTHOUGH NO PRECIPITATION WAS DEVELOPING ALONG THIS BOUNDARY EARLY THIS MORNING...AS THE FRONT DIPS SOUTHWARD INTO NORTHEASTERN AND CENTRAL KANSAS THROUGH THE MORNING HOURS THERE WILL BE AN INCREASE IN THE AMOUNT OF MOISTURE CONVERGENCE AND AVAILABLE LIFT THAT WILL HELP TO PRODUCE SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS BY MID TO LATE MORNING ALONG AND BEHIND THE FRONT. THIS ACTIVITY IS EXPECTED TO CONTINUE INTO THE AFTERNOON HOURS...DIMINISHING ACROSS NORTH CENTRAL KANSAS BY EARLY TO MID AFTERNOON AND MOVING SOUTH OF EAST CENTRAL KANSAS LATE AFTERNOON OR EARLY EVENING. WITH VERY LIMITED INSTABILITY TODAY...EXPECT MUCH OF THE ACTIVITY TO REMAIN IN THE FORM OF SHOWERS WITH ISOLATED THUNDERSTORMS POSSIBLE. MODEL SOUNDINGS FOR THE REGION SHOW A VERY MOIST ADIABATIC PROFILE...SO THIS SYSTEM SHOULD BE AN EFFICIENT RAIN-MAKER. QPF AMOUNTS ACROSS THE FORECAST AREA MAY RANGE FROM A FEW TENTHS OF AN INCH ACROSS NORTH CENTRAL KANSAS TO AROUND HALF AN INCH TO THREE-QUARTERS OF AN INCH OVER CENTRAL TO EAST CENTRAL KANSAS. IN ADDITION TO BRINGING SOME MUCH-NEEDED PRECIPITATION TO THE REGION...THIS SYSTEM WILL ALSO BRING A COOL-DOWN WITH TEMPERATURES DROPPING BELOW SEASONAL NORMALS. BREEZY NORTHERLY WINDS ARE EXPECTED BEHIND THE FRONTAL PASSAGE...WITH CAA RESULTING IN AFTERNOON HIGHS TODAY ONLY REACHING INTO THE MIDDLE TO UPPER 70S. SIMILAR TEMPERATURES ARE EXPECTED ONCE AGAIN ON SATURDAY AS AN AREA OF HIGH PRESSURE BUILDS IN ACROSS THE NORTHERN AND CENTRAL PLAINS BEHIND TODAY'S SYSTEM...KEEPING A NORTHERLY FLOW IN PLACE THROUGH THE FIRST HALF OF THE WEEKEND. OVER THE WEEKEND...AN UPPER LEVEL RIDGE WILL BUILD IN OVER THE ROCKY MOUNTAINS AND SHIFT EASTWARD INTO THE CENTRAL CONUS BY SUNDAY. THE EXPANSIVE AREA OF HIGH PRESSURE UNDER THIS RIDGE WILL KEEP CONDITIONS DRY ACROSS THE CENTRAL U.S. THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. AS THE SURFACE HIGH SHIFTS A BIT EASTWARD ON SUNDAY...WINDS WILL START SHIFTING TO THE EAST AND SOUTHEAST AND RESULT IN TEMPERATURES SLOWLY REBOUNDING BACK INTO THE 80S. BY THE BEGINNING OF NEXT WEEK...ANOTHER UPPER LEVEL TROUGH WILL ENTER INTO THE PACIFIC NORTHWEST...TRACKING EASTWARD ACROSS THE NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS BY THE MIDDLE OF NEXT WEEK. WITH THIS APPROACHING SYSTEM...MODELS ARE SHOWING THE TROUGH PUSHING A LOW PRESSURE SYSTEM SOUTHWARD TOWARD THE REGION AND MAY BRING PRECIPITATION TO AREAS OF NEBRASKA AND NORTHERN KANSAS DURING THE TUESDAY NIGHT THROUGH THURSDAY TIMEFRAME. HAVE NOTHING MORE THAN LOW CHANCE POPS IN THE FORECAST AT THIS TIME DUE TO UNCERTAINTY IN THE TIMING AND LOCATION OF ANY POTENTIAL PRECIPITATION. THIS CHANCE FOR PRECIPITATION AND INCREASED CLOUD COVER WILL HELP TO COOL TEMPERATURES SLIGHTLY...WITH HIGHS GENERALLY IN THE UPPER 70S TO LOW/MID 80S FOR THE MIDDLE OF NEXT WEEK. ACH && .AVIATION... A CLUSTER OF -TSRA WILL IMPACT TERMINALS AFTER 18Z AT KMHK AND 19Z AT KTOP/KFOE. MAIN CONCERN IS FREQUENT LIGHTNING...GUSTY SFC WINDS AND A TEMPORARY REDUCTION TO MVFR WITHIN A HEAVIER RAIN BAND. BEHIND THE COLD FRONT GUSTY NORTH WINDS AT 15 TO 20 KTS SUSTAINED WITH PREVAILING GUSTS BLO 30 KTS THROUGH THE AFTERNOON. CONVECTION SHOULD CLEAR OUT BY 00Z WITH WINDS AND CLOUDS GRADUALLY DIMINISHING THRU THE END OF FORECAST PERIOD. BOWEN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 7, 5:02 AM CDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 502 AM CDT FRI SEP 7 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-081015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 502 AM CDT FRI SEP 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY...HOWEVER NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORM CHANCES RETURN TO NORTH CENTRAL KANSAS TUESDAY NIGHT...AND TO MUCH OF THE REST OF THE OUTLOOK AREA WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. ACH
In the hours before
Special weather statement, Sep 7, 1:20 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
120 PM CDT FRI SEP 7 2012
KSZ037-054-071900-
LYON-MORRIS-
120 PM CDT FRI SEP 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND NORTHERN
LYON COUNTIES...
THROUGH 200 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 40 MPH ACROSS
PORTIONS OF SOUTHEASTERN MORRIS AND NORTHERN LYON COUNTIES. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE AMERICUS...BUSHONG...EMPORIA
AIRPORT...EMPORIA...ALLEN...ADMIRE...NEOSHO RAPIDS AND READING.
MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 121 AND 153
COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE
MARKERS 128 AND 143 COULD ALSO BE AFFECTED.
STORM SPOTTERS REPORTED WINDS UP TO 50 MPH IN SOUTHEASTERN MORRIS
COUNTY.
&&
LAT...LON 3834 9636 3852 9636 3852 9649 3868 9648
3873 9595 3833 9595
TIME...MOT...LOC 1820Z 265DEG 35KT 3857 9638The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 1:20 PM CDT | Special Weather Statement | TOP | Lyon | 40 min |
| Sep 7, 1:50 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 29 min |
| Sep 7, 2:08 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.